IBD: TNF blockers tied to rare lupus-like reactions

  • Macaluso FS & al.
  • Scand J Gastroenterol
  • 06/09/2019

  • Craig Hicks
  • Clinical Essentials
L'accesso ai contenuti di questo sito è riservato agli operatori del settore sanitario italiano L'accesso ai contenuti di questo sito è riservato agli operatori del settore sanitario italiano

Takeaway

  • Patients treated with tumor necrosis factor (TNF) blockers for IBD can experience lupus-like reactions (LLRs), characterized by nonspecific and insidious clinical features.

Why this matters

  • Physicians should be alert to the possibility of TNF blocker-related LLR symptoms, which can be mistaken for those arising during the active phases of IBD and resolve after treatment is discontinued.

Study design

  • Researchers reviewed the health records of patients treated with TNF blockers for IBD at a tertiary referral center (N=760; 55.3% men; person-years of follow-up, 2863.5).
  • Funding: None disclosed.

Key results

  • LLRs were reported in 2.1% (16) of patients (incidence rate, 5.6 per 1000 person-years).
  • LLRs were more likely in women (75.0% vs 44.1%; P=.02) and former smokers (18.8% vs 5.4%; P=.037).
  • LLRs all resolved after TNF-blocker discontinuation (mean, 8.1±4.2 weeks), even in patients treated with corticosteroids to control severe symptoms (n=10).

Limitations

  • The study was single-center and retrospective.
  • LLR may have been either under- or overdiagnosed because of mild or nonspecific symptoms.